Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Binghamton, NY

May 12, 2006Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 12, 2006, 6:01 PM EDT for Onondaga County, New York. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2006, 6:01 PM EDT (22:01 UTC)
Expired
May 12, 2006, 7:00 PM EDT
In force
59 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 75 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:47 PM EDTHAIL 0.75Cicero, NYPENNY SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 453 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
453 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 122201
SVRBGM
NYC067-122300-
/O.NEW.KBGM.SV.W.0013.060512T2201Z-060512T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT FRI MAY 12 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ONONDAGA COUNTY IN CENTRAL NEW YORK

* UNTIL 700 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS   
STORM WAS LOCATED NEAR ORAN AND WATERVALE...OR ABOUT 13 MILES EAST 
OF   SYRACUSE...AND MOVING NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANLIUS...KIRKVILLE AND LYNDON AT 615 PM EDT...
  EAST SYRACUSE AND DE WITT AT 620 PM EDT...
  BRIDGEPORT AT 630 PM EDT...
  NORTH SYRACUSE AT 635 PM EDT...
  CICERO AT 645 PM EDT...
  CLAY AT 650 PM EDT...
  BREWERTON AT 655 PM EDT...

LAT...LON 4318 7599 4314 7596 4310 7598 4309 7592
      4289 7592 4288 7595 4323 7634 4323 7631
      4320 7629 4323 7626 4321 7622 4323 7620
      4327 7621 4327 7619

$$

PADAVONA
1 follow-up statement
000 
WWUS51 KBGM 122245
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT FRI MAY 12 2006

NYC067-122300-
/O.CON.KBGM.SV.W.0013.000000T0000Z-060512T2300Z/
ONONDAGA NY-
644 PM EDT FRI MAY 12 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
NORTHEASTERN ONONDAGA COUNTY...

A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL IS OVER 
SOUTHEAST ONONDAGA COUNTY NEAR WATERVALE. THIS STORM IS TRACKING 
NORTHWEST AT 15 MPH. OTHER THUNDERSTORMS SCATTERED ACROSS THE COUNTY 
MAY PRODUCE PEA SIZE HAIL. 


LAT...LON 4318 7599 4314 7596 4310 7598 4309 7592
      4289 7592 4288 7595 4323 7634 4323 7631
      4320 7629 4323 7626 4321 7622 4323 7620
      4327 7621 4327 7619

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:16 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 12, 3:16 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
316 PM EDT FRI MAY 12 2006

.SHORT TERM (TNGT - SUNDAY)...

DRY SLOT HAS HELD TOUGH THRU THE DAY AND HAS EVEN SUPPRESSED SOME OF
THE CU THAT TRIED TO FRM. SOME SHWRS FRMG OVER THE WRN CATS AND INTO
THE WRN MOHAWK VLY ALNG THE BNDRY FRMD FROM THE HTG AND THE OVC
SKIES TO THE EAST. MOS OUTPUT HAS AT LEAST CHANCE POPS OVER MUCH OF
THE FCST AREA OVRNGT DESPITE THE LACK OF ANY REAL FRCG FOR PCPN...
AND THE CONT PERSISTENT DRY SLOT OVER CNTRL NY AND NE PA. WILL GO
WITH HIER POPS OVER THE ERN ZONES EARLY TO HANDLE THE DIURNAL
SHWRS...AND JUST A GENERIC LOW CHANCE OVRNGT ALL AREAS. CLD FCST
DFCLT TOO AS MOST OF THE CLDS OVER THE AREA ATTM ARE SIMPLY FRCD BY
HTG. MODEL SNDGG OVRNGT ARE QUITE DRY. WLD XPCT DAYTIME CLDS TO
DISSAPATE AFTER DARK...WITH SOME ST/SC PSBL LATE AS THE WINDS DECPL
AND LOW LVL  MOISTURE RISES TO THE LOW INV.

SAT ALMOST LOOKS LIKE A REPEAT AS THE FCST AREA REMAINS BETWEEN THE
LARGE MOISTURE PLUME FEEDER OVER WRN NEW ENG AND THE CLDS AND
MOISTURE ASSOCIATED WITH THE UPPER LOW TO THE SW. WITH HTG...MODEL
SNDGS BECOME SOMEWHAT UNSTABLE WITH CAPES IN THE 700J/KG TO 800J/KG
IN THE LATE AFTN. WILL CONT WITH LOW CHANE POPS TMRW AND ADD SCT
AFTN TRWS.

VERY LTL CHG FOR SAT NGT AS THE DIURNAL CLDS WANE AND LTL FRCG
REMAINS FOR SHWRS. SUN EVEN LOOKS MORE STABLE AS SOME MID LVL WRMG
CAPS THE SNDG. SO...ONCE AGAIN WE MAY GET A DECENT AMT OF SUN ON
SUNDAY.

FLWD BLENDED MOS GUID CLOESLY FOR TEMPS IN THE THIS FCST. MORFORD

&&
.AVIATION (12/18Z - 13/18Z)...
AT SYR, A BKN DECK AROUND 035 FT WILL PERSIST THROUGH THE PERIOD
WITH EASTERLY WINDS LESS THAN 10 KNOTS. AT UCA, MVFR CONDITIONS WILL
PERSIST DUE TO CIGS. OCCASIONAL SHOWERS WILL CONTINUE THROUGH LATE
AFTERNOON. EASTERLY WINDS WILL CONTINUE AROUND 10 KNOTS WITH GUSTS
TO 20 KNOTS DURING THE DAYLIGHT HOURS. FOR THE REMAINDER OF TAF
SITES, SCT/BKN CLOUDS AROUND 035 FT WILL PERSIST THROUGH THE
OVERNIGHT PERIOD WITH CLOUDS MORE SCATTERED AFTER SUNSET. TOWARD
MORNING MVFR FOG AND CIGS ARE POSSIBLE BTW 10Z-13Z. AFTER 14Z, SKIES
WILL BE BKN AROUND 040 FT. EXPECT SOUTHEAST WINDS LESS THAN 10 KNOTS
WITH LIGHT AND VARIABLE WINDS OVERNIGHT. RRM

&&

.LONG TERM (SUN NGT - FRI)...
EXTENDED DOMINATED BY SLOW MOVING UPPER LEVEL LOW WHICH WILL
GRADUALLY MOVE FROM THE OHIO VALLEY NORTHWARD THROUGH NYS THEN LIFT
NORTHEAST INTO NEW ENGLAND/SOUTHERN QUEBEC BY WEDNESDAY. WILL
INCLUDE CHC POPS THROUGH THE PERIOD WITH MOST WIDESPREAD ACTIVITY
POSSIBLE MONDAY AND TUESDAY. A SECONDARY UPPER LEVEL TROF AND
ASSOCIATED SFC TROF SWINGS THROUGH ON THURSDAY/THURSDAY NIGHT. THIS
FEATURE REINFORCING THE UPPER LEVEL TROF OVER THE ERN CONUS WITH CHC
POPS CONTINUING INTO FRIDAY. RRM

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, May 12, 3:46 AM EDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 AM EDT FRI MAY 12 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
346 AM EDT FRI MAY 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SEVERE WEATHER SPOTTER ACTIVATION WILL NOT BE NEEDED
TODAY...HOWEVER SPOTTERS ARE ASKED TO FORWARD RAIN TOTALS TO THE
NATIONAL WEATHER SERVICE VIA THE TOLL FREE SPOTTER NUMBER...OR
E-MAIL AT BGM.STORMREPORT@NOAA.GOV

In the hours before

Special weather statement, May 12, 4:28 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
428 PM EDT FRI MAY 12 2006

NYZ056-PAZ039-122115-
BROOME NY-SUSQUEHANNA PA-
428 PM EDT FRI MAY 12 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SUSQUEHANNA..AND MOVING
  NORTHWEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HICKORY GROVE AT 435 PM EDT...
  GREAT BEND AND HALLSTEAD AT 450 PM EDT...
  KIRKWOOD AT 510 PM EDT...
  CONKLIN AND BINGHAMTON AT 515 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM SEEK SHELTER IMMEDIATELY.
Special weather statement, May 12, 4:37 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 PM EDT FRI MAY 12 2006

NYZ056-PAZ039-122115-
BROOME NY-SUSQUEHANNA PA-
437 PM EDT FRI MAY 12 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GREAT BEND..AND MOVING
  NORTHWEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINDSOR AT 445 PM EDT...
  EAST WINDSOR AT 450 PM EDT...
  KIRKWOOD AND CONKLIN AT 500 PM EDT...
  SANITARIA SPGS AND PORT CRANE AT 515 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, May 12, 5:02 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 PM EDT FRI MAY 12 2006

NYZ036-122200-
MADISON NY-
502 PM EDT FRI MAY 12 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SOUTH LEBANON...AND
MOVING   NORTHWEST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EATON AND PIERCEVILLE AT 510 PM EDT...
  WEST EATON AT 515 PM EDT...
  SHEDS AT 520 PM EDT...
  ERIEVILLE AND MORRISVILLE AT 525 PM EDT...
  NELSON AND PETERBORO AT 540 PM EDT...
  CAZENOVIA AT 555 PM EDT...
  PERRYVILLE AND CHITTENANGO AT 600 PM EDT...

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:45 PM EDTSevere Thunderstorm WarningBGMMadison45 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.